Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 6, NWS Jackson, MS

February 9, 2018Neshoba County, Mississippi

NWS Jackson, MS issued this river flood warning at Feb 9, 2018, 7:36 AM CST for Neshoba County, Mississippi. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Feb 9, 2018, 7:36 AM CST (13:36 UTC)
Expired
Feb 14, 2018, 8:16 PM CST
In force
6 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pearl River near Philadelphia/at Burnside (PLAM6). The gauge peaked at 13.69 ft at Feb 9, 2018, 9:00 PM CST.

actionminormoderate12141602/0902/1002/1102/1202/1302/1402/1502/16
Action stage
12 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02481880, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 9, 6:07 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 9, 6:07 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
607 AM CST Fri Feb 9 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
VFR conditions will occur this morning but clouds will move in
through the afternoon. MVFR ceilings will occur and some light
rain will also be possible as a warm front moves north. IFR
ceilings will eventually move in with some of the heavier
rainfall. Another round of rain will move in during the pre-dawn
hours tomorrow morning and this will lead to heavy downpours and
continued MVFR to even LIFR ceilings during this time and reduced
vis. /28/

&&

.DISCUSSION...
Today and tonight...

A period of wet weather will begin starting later today and
continuing through at least the weekend. The region will remain
under zonal to near southwesterly flow aloft, which will the
southwesterly flow aloft will become more pronounced through the
weekend as an upper trough digs south across west Texas. Through the
day today, southerly flow will increase across the region as a warm
front will lift north through the forecast area in association with
a surface low developed across the Texas Panhandle. As this occurs,
moisture will also drastically increase across the area. PW value
for KJAN off the 00Z sounding was around 0.28 inches, which will
increase to around 1.3 inches by this afternoon thanks to the warm
front intrusion. Clouds and some light rain will move into the
region as this feature progresses northward this afternoon. Rain
this afternoon should not be heavy and lighter in nature. This will
progress toward the Highway 82 corridor by this evening.

There could be some lull in any rain activity this evening and
overnight in portions of the forecast area. However, after midnight
and toward daybreak, additional showers and storms will move into
the area from the south and west thanks to an incoming disturbance
in the southwesterly flow. Coverage should be increasing toward 6am
with this activity, some of which may be heavy at times given PW
values will have increased to around 1.6-1.7 inches. Based on
climatology, this is about 225% of normal. Some instability will be
present with this activity and thus a few rumbles of thunder will be
possible. However, I expect most of the thunderstorm activity will
hold off until into the day Saturday. /28/

Saturday through next Thursday... A wet pattern will continue across
the forecast area through the long term period.  Beginning Saturday,
a trough will lift northeast out of South Texas and towards the
Lower Mississippi River Valley.  With a warm front already north of
the CWA, this will prompt a surface low to develop and lift
northeast into the forecast area.  As it does so, it'll drag a cold
front in the region, which will hang up across the CWA Saturday
night through at least Sunday evening. During this time, a couple of
disturbances aloft will likewise lift northeast in the vicinity of
the front and across the forecast area.  This will prompt a few
rounds of showers across the ArkLaMiss, with some thunderstorms
possible across mainly central and southern portions of the area.

With the presence of some marginal instability and deep wind shear,
an isolated severe storm could be possible across mainly locales
along and south of the Interstate 20 corridor Saturday through
Sunday.  Damaging wind gusts will be the biggest concern with the
most intense storms, but an isolated tornado cannot be ruled out.
Also, given a couple of models, namely the GFS, are currently
advertising mid-level lapse rates around 7 C/km, with vertical
totals between 27-28, an isolated storm could perhaps produce hail
to the size of quarters overnight Saturday into Sunday.  Therefore,
I'll continue to advertise a "Marginal" risk for severe storms in
the HWO.

Despite this, the bigger concern currently looks to rest with the
potential for heavy rain throughout the course of the upcoming
weekend.  With the above described synoptic setup over the region,
in addition to good moisture transport and deep moisture across the
area, at least a couple of rounds of heavy rain look to lift
northeast across the forecast area.  This could result in rainfall
totals over the weekend in the 1-3 inch range, with locally higher
amounts possible. This, coupled with already saturated soils from
heavy rains that fell across the area this past Tuesday night and
Wednesday morning, could result in some flash flooding and river
flooding across the forecast area.  This too will continue to
highlighted in the HWO.

The front will finally get pushed a bit further south and out of the
CWA Monday.  High pressure and cooler drier air will advect into the
region during this time.  This currently looks to bring a brief end
to rain chances across the CWA, at least for a day.

Rain chances once again increase across the forecast area Tuesday,
and continue through Thursday as a warm front again lifts north
through the forecast area.  This will increase moisture over the
region as a series of disturbances aloft lift northeast through the
Lower Mississippi River Valley. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  55  70  61 /  49  73 100  90
Meridian      63  53  70  61 /  49  49 100  91
Vicksburg     61  55  70  56 /  52  80 100  86
Hattiesburg   67  58  73  62 /  41  55  88  78
Natchez       66  58  71  59 /  40  76  98  85
Greenville    58  52  65  49 /  51  85 100  81
Greenwood     63  55  67  53 /  42  85 100  89

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Feb 9, 4:40 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
440 AM CST Fri Feb 9 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
092200-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
440 AM CST Fri Feb 9 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Locally heavy rainfall will once again be possible this weekend,
especially Saturday afternoon through Sunday. Rainfall totals
on the order of 1 to 3 inches, with locally higher amounts
possible, could result in flash flooding and river flooding over
the outlook area. This will especially be the case in areas were
soils are already saturated from recent heavy rains.

(www.weather.gov/images/jan/graphicast/image1.png)

Isolated severe thunderstorms are possible for portions of Northeast
Louisiana, and portions of Mississippi, primarily along and south
of the Interstate 20 corridor, Saturday afternoon into Sunday.
Damaging winds gusts will be the primary concern with these
storms, but an isolated tornado cannot be ruled out. A storm or
two could also produce hail to the size of quarters Saturday
night into Sunday.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
into Sunday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 9:07 AM CSTRiver Flood WarningJANLeake7 days
Feb 9, 9:11 AM CSTRiver Flood WarningJANMadison, Yazoo14 days

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.